Tornado, Chaves
- When
- October 5, 2:44 PM MST
- Where
- Chaves County, 5 mi W of Roswell
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.383, -104.600
Emergency Coordinator office reported brief surface debris and touchdown by small tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Emergency Coordinator office reported brief surface debris and touchdown by small tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Oct 5, 2:30 PM MST, 14 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED TO ADD MORE COUNTIES TO THE FFA NATIONAL WEATHER SERVICE ALBUQUERQUE NM 330 PM MDT TUE OCT 5 2004 .DISCUSSION...DUE TO A VERY ACTIVE SEVERE WEATHER DAY...WILL MAKE THIS SHORT AND TO THE POINT. THE UPR LVL LOW IS MOVING THROUGH THE FOUR CORNERS AREA. THIS COMBINED WITH FAVORABLE WIND PROFILES... STRONG CAPES...AND ABUNDANT LOW LEVEL MOISTURE IS RESULT IN IN NUMEROUS SEVERE THUNDERSTORMS ACROSS THE AREA. FLOODING WILL BE A MAJOR CONCERN AGAIN TONIGHT ACROSS THE SOUTHEAST PLAINS. DUE TO THIS CONCERN...WILL EXTEND THE FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY. BEYOND TONIGHT WILL SEE A DECREASE IN SHOWER AND THUNDERSTORM ACTIVITY AS THE UPR LVL TROF AXIS SHIFTS EAST. HOWEVER AN UNSETTLED WEATHER PATTERN WILL REMAIN THROUGH THE WEEK. BY THE WEEKEND...WILL SEE A BREAK IN THE PRECIP...HOWEVER BY EARLY NEXT WEEK ANOTHER SYSTEM APPROACHING ANOTHER SLIGHT CHANCE OF POPS REMAINS IN THE FORECAST. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON................ 044/068 043/071 041 16512 GALLUP.................... 037/068 034/071 034 16312 GRANTS.................... 039/067 037/070 036 16433 GLENWOOD.................. 048/076 049/078 045 16222 CHAMA..................... 033/056 031/063 032 16633 LOS ALAMOS................ 042/059 040/064 041 16733 RED RIVER................. 031/052 029/058 028 16743 TAOS...................... 038/063 035/066 036 16733 SANTA FE.................. 039/062 037/065 040 16733 SANTA FE AIRPORT.......... 043/065 041/068 042 16733 ESPANOLA.................. 042/066 040/071 039 16633 ALBUQUERQUE HEIGHTS....... 050/071 049/073 050 16723 ALBUQUERQUE VALLEY........ 047/072 046/074 048 16623 ALBUQUERQUE FOOTHILLS..... 047/069 046/071 049 16733 ALBUQUERQUE WEST MESA..... 050/071 049/073 048 16623 SOCORRO................... 049/072 048/074 047 16623 SANDIA PARK/CEDAR CREST... 042/062 040/066 042 16833 MORIARTY/ESTANCIA......... 038/065 037/069 038 16833 CARRIZOZO................. 049/069 049/069 047 16733 RUIDOSO................... 046/063 046/062 044 16744 RATON..................... 039/065 037/071 038 16733 LAS VEGAS................. 040/064 038/066 039 16833 ROY....................... 045/065 043/069 042 16743 CLAYTON................... 050/067 048/070 050 16763 SANTA ROSA................ 049/068 047/071 045 16843 TUCUMCARI................. 054/069 052/074 050 16864 FORT SUMNER............... 052/070 051/072 050 16844 CLOVIS.................... 055/067 052/071 051 16864 PORTALES.................. 055/068 052/072 052 16864 ROSWELL................... 056/075 056/074 052 16844 && .ABQ WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH NMC005-009-011-019-021-027-033-037-041-047-057- 061200- TORNADO WATCH NMC001-005-009-011-019-027-028-037-041-043-047- 049-053-057-061-060000-. && 16
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT TUE OCT 5 2004 NMZ001>021-026-061200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WESTCENTRAL MOUNTAINS- 600 AM MDT TUE OCT 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY WIDESPREAD SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE EASTERN TWO THIRDS OF THE AREA TODAY AND TONIGHT. A FEW OF THE STORMS MAY BECOME SEVERE...MAINLY ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN AND SOUTH OF INTERSTATE 40. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS...BUT HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE A CONCERN. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF EAST CENTRAL AND SOUTHEAST NEW MEXICO THROUGH MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN... LOCALLY HEAVY RAINFALL WILL AGAIN BE A CONCERN ACROSS THE EASTERN PLAINS ON WEDNESDAY. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING ACROSS EASTERN SOCORRO...TORRANCE...LINCOLN...GUADALUPE...DE BACA...CHAVES...CURRY...ROOSEVELT AND QUAY COUNTIES. SPOTTERS AREA WIDE ARE ENCOURAGED TO CALL OUR OFFICE TOLL FREE AT 1-888-386-7637 WITH REPORTS OF SEVERE WEATHER AND FLASH FLOODING. KJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
218 PM MDT TUE OCT 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0142 PM HAIL W PICACHO 33.35N 105.14W
10/05/2004 1.25 INCH LINCOLN NM CO-OP OBSERVER
0125 PM HAIL BELEN 34.66N 106.78W
10/05/2004 1.75 INCH VALENCIA NM LAW ENFORCEMENT
0125 PM HAIL BELEN 34.66N 106.78W
10/05/2004 1.75 INCH VALENCIA NM LAW ENFORCEMENT
&&
DSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
240 PM MDT TUE OCT 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL 3 S ESCONDIDA 34.06N 106.90W
10/05/2004 1.75 INCH SOCORRO NM TRAINED SPOTTER
0206 PM HAIL SOCORRO 34.06N 106.90W
10/05/2004 0.88 INCH SOCORRO NM TRAINED SPOTTER
0135 PM HAIL BELEN 34.66N 106.78W
10/05/2004 1.75 INCH VALENCIA NM TRAINED SPOTTER
&&
DSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
257 PM MDT TUE OCT 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL SOCORRO 34.06N 106.90W
10/05/2004 3.00 INCH SOCORRO NM TRAINED SPOTTER
0130 PM HAIL ALBUQUERQUE 35.12N 106.62W
10/05/2004 0.75 INCH BERNALILLO NM PUBLIC
1015 AM HAIL 4 W ALAMEDA 35.20N 106.69W
10/05/2004 0.75 INCH BERNALILLO NM TRAINED SPOTTER
1010 AM HAIL 3 NW CORRALES 35.27N 106.66W
10/05/2004 0.88 INCH SANDOVAL NM PUBLIC
&&
DSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
309 PM MDT TUE OCT 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 AM HAIL N ENCINO 34.65N 105.46W
10/05/2004 2.75 INCH TORRANCE NM PUBLIC
0130 AM HAIL 5 W ENCINO 34.65N 105.55W
10/05/2004 2.75 INCH TORRANCE NM PUBLIC
WINDOWS BROKEN OUT OF HOUSE
&&
DSPRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
328 PM MDT TUE OCT 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL SOCORRO 34.06N 106.90W
10/05/2004 1.75 INCH SOCORRO NM PUBLIC
&&
DSThe national radar mosaic for the moment the first event began.
1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2004Every state in 2004This day in weather historyThe tornado archive for New Mexico, 2004Warnings in New Mexico, October 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5427248.